Hail, Marion
- When
- May 3, 3:00 PM PST to 4:00 PM PST
- Where
- Marion County, Salem
- Measured
- 0.5 in hail
- Crop damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 44.950, -123.020
Reported residents estimated half an inch accumulations on the ground.
Under an unstable airmass, low-topped thunderstorms dominated northwest Oregon. One such storm produced heavy amounts of small hail, one-half inch in diameter - enough to accumulate a few inches on the ground before the storm moved away.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Under an unstable airmass, low-topped thunderstorms dominated northwest Oregon. One such storm produced heavy amounts of small hail, one-half inch in diameter - enough to accumulate a few inches on the ground before the storm moved away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 3, 2:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT THU MAY 03 2007
.SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE PACNW THIS
AFTERNOON WILL MOVE E INTO THE ROCKIES FRI. A RIDGE OF HIGH PRESSURE
WILL BUILD IN OVER THE PACNW THIS WEEKEND...WITH A WARM FRONT
BRUSHING ACROSS WESTERN WA AND NW OREGON SAT AND SAT NIGHT. THE RIDGE
WILL CONTINUE INTO MON BEFORE BREAKING DOWN TOWARDS MID WEEK.
&&
.SHORT TERM...DOPPLER RADAR INDICATES WIDESPREAD SHOWERS OVER THE
FORECAST AREA THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS. CELLS
ARE STARTING TO DEVELOP A LITTLE ...HAVE SEEN A FEW LIGHTNING
STRIKES...HOWEVER, THE AIR MASS SEEMS TO BE A LOT MORE STABLE THAN
YESTERDAY. LOOKS LIKE THE MAIN AREA OF INSTABILITY WILL BE EAST OF US
THIS AFTERNOON. SATELLITE IMAGERY SHOWS THE NEGATIVE TILT TROUGH AXIS
OVER THE AREA TODAY. EXPECT SHOWERS TO DROP OFF QUICKLY OVERNIGHT AS
THE TROUGH MOVES E...AND AIR MASS STABILIZES WITH THE LOSS OF DAYTIME
HEATING AND THE MOVEMENT E OF THE COLD AIR ALOFT. SHOWERS IN THE
MOUNTAINS WILL DIMINISH FRI AS THE BACKSIDE JET MOVES E OF THE AREA.
HIGH PRESSURE SURFACE AND ALOFT WILL BUILD OVER THE AREA BEGINNING
FRI NIGHT AND CONTINUING THROUGH SUN FOR DRY AND WARMER WEATHER TO
MOST OF THE FORECAST AREA. MODELS ARE CONTINUING TO BRUSH OUR
NORTHERN ZONES WITH A WARM FRONT MOVING INLAND TO OUR NORTH SAT
NIGHT. CONFIDENCE IS NOT HIGH WITH THIS FEATURE...BUT WILL KEEP A
SMALL POP FOR LIGHT RAIN OR DRIZZLE ON THE COAST BY SAT NIGHT. LIKENS
.LONG TERM...WITH AN UPPER LEVEL RIDGE IN PLACE OVER THE FORECAST
AREA SUNDAY NIGHT INTO MONDAY...A SURFACE SHORTWAVE PASSING WELL
NORTH OF THE AREA TRIES TO SWING A WEAK COLD FRONT THROUGH MONDAY
NIGHT INTO TUESDAY. RUN TO RUN TRENDS OF THE MID RANGE MODELS HAVE
SHOWN A STRENGTHENING OF THE COLD FRONT WITH MOST OF THE ENERGY
AFFECTING WASHINGTON...SO HAVE LEFT ONLY A SLIGHT CHANCE OF SHOWERS
OVER MOST OF THE AREA TUESDAY INTO WEDNESDAY. WEDNESDAY NIGHT INTO
THURSDAY...THE RIDGE PATTERN IS SHOWN TO AGAIN DOMINATE THE FORECAST
AREA FROM THE SOUTH....BUT THE MAIN SURFACE LOW IN THE GULF OF
ALASKA WILL MAKE A RUN AT BRINGING MORE UNSTABLE AIRMASS OVER OUR
AREA TOWARDS THE END OF NEXT WEEK. MODELS OF COURSE HAVE NOT COME TO
ANY SORT OF AGREEMENT ON A SOLUTION FOR THIS TIME PERIOD...SO HAVE
LEFT THE FORECAST AS IS. BROWN
&&
.AVIATION...ATMOSPHERE WILL BEGIN TO STABILIZE THIS AFTERNOON
QUICKLY ENDING ANY CHANCES FOR THUNDERSTORMS CERTAINLY BY 03Z. THAT
BEING SAID DUE TO RELATIVELY LOW FREEZING LEVELS A STRONGER SHOWER
MAY PUT DOWN SOME BRIEF SMALL HAIL AND THESE THOUGHTS ARE COVERED IN
CURRENT TAF PACKAGE. WHILE THERE ARE SOME SCATTERED AREAS OF
MARGINAL CEILINGS...VFR CONDITIONS PREVAIL ACROSS THE AREA FOR THE
MOST PART. THINK THIS WILL CONTINUE UNTIL TONIGHT WHEN WE SHOULD
CLEAR OUT A BIT. BETWEEN 10Z AND 14Z WE MIGHT POSSIBLY DEVELOP SOME
LOW END MARGINAL CEILINGS IN THE NORTH. CLOUD COVER ASSOCIATED WITH
A LOW PASSSING TO THE SOUTH SHOULD HINDER COOLING KEEPING CEILINGS
FROM LOWERING BELOW VFR LEVELS.
DALTON
&&
.MARINE...NOTHING MUCH TO TALK ABOUT MARINE WISE. WINDS ARE BELOW
SMALL CRAFT LEVELS ASIDE FROM SOME POTENTIAL GUSTS TO 25 KT OR SO IN
AND AROUND HEAVIER SHOWERS. SEAS ARE STILL UP AROUND 10 TO 11 FT
THIS AFTERNOON BUT WILL FALL BELOW ADVISORY LEVELS AROUND MIDNIGHT.
MODELS SUGGESTING A WARM FRONT MAY BRUSH THE NORTHERN PORTIONS OF
THE WATERS ON SATURDAY. MAY SEE SOUTHERLY SMALL CRAFT WINDS WITH
THIS FEATURE BUT HAVE GONE BELOW THAT MARK FOR NOW.
DALTON
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
THIS EVENING AND THEN AGAIN FRIDAY MORNING.
&&
.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 541131 PDX 431-1- SLE 431--0 EUG 531000
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 520 AM PDT THU MAY 3 2007 ORZ001>013-PZZ250-255-270-275-WAZ019>023-039-040-041230- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 520 AM PDT THU MAY 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 112 PM PDT THU MAY 3 2007 ORZ011-013-WAZ019-040500- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...GOVERNMENT CAMP...DETROIT... SANTIAM PASS...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS... COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS 112 PM PDT THU MAY 3 2007 ...LATE SEASON SNOW THROUGH THURSDAY AND POSSIBLY FRIDAY IN THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES... A COLD AIR MASS WAS PRODUCING SNOW SHOWERS IN THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON CASCADES TODAY...AND WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. THE SNOW LEVEL WILL CONTINUE NEAR OR BELOW PASS ELEVATIONS THROUGH THE REMAINDER OF THE WEEK. THE SNOW LEVEL WAS NEAR 2500 FEET THIS MORNING AND IS EXPECTED TO REMAIN AT THIS LEVEL WEDNESDAY NIGHT AND THURSDAY. LOCAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES IS POSSIBLE IN THE CASCADES TODAY. THE HIGHEST SNOW ACCUMULATIONS ARE EXPECTED AT THE SKI RESORTS ABOVE THE HIGHWAY PASSES. HOWEVER...THE PASSES THROUGH THE CASCADES COULD SEE A LITTLE SNOW AS WELL THIS WEEK. CLIMBERS...HIKERS AND BACK PACKERS SHOULD BE PREPARED FOR THE SNOW AND COLD WEATHER THROUGH TODAY AND LIKELY ALSO ON FRIDAY IN THE CASCADES AND ON THE CASCADE MOUNTAIN PEAKS. TRAVELERS SHOULD BE PREPARED FOR MOUNTAIN ROADS BECOMING SLUSHY AND ICY AND LOCALLY SNOW COVERED AT TIMES.
The Portland,OR radar (KRTX), 85 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 hail. Local standard time, as filed.
Reported residents estimated half an inch accumulations on the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29017.